Colorado, 2004

Flash Flood in Colorado, July 18, 2004

July 18, 2004 · NWS GJT · 1 event in 1 county or zone

A mud and debris slide 4 to 6 feet deep covered a 30 foot section of Valley Road near mile marker 4.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A mud and debris slide 4 to 6 feet deep covered a 30 foot section of Valley Road near mile marker 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 12:51 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 18, 12:51 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
151 PM MDT SUN JUL 18 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MORNING SOUNDINGS NOT AS WET AS PREVIOUS DAYS WITH PRECIPITABLE
WATER VALUES DROPPING TO AROUND 1 INCH AT MOST LOCATIONS.  HOWEVER...
SOUTHERN SOUNDINGS HAVE SHOWN AN INCREASE FROM THE EARLIER 00Z
FLIGHTS AND CONVECTION HAS BEEN MORE ACTIVE OVER THE SOUTHERN ZONES
THIS AFTERNOON...WHERE WEAKER CAP IS IN PLACE. WITH STRONG SFC
HEATING AND CAP BECOMING WEAKER...EXPECT SEVERAL STRONG STORMS TO
DEVELOP OVER THE NORTHERN PORTIONS OF THE FORECAST AREA LATE THIS
AFTERNOON AND EVENING. STILL HAVE PLENTY OF MOISTURE FOR STORMS TO BE
EFFICIENT RAIN PRODUCERS...WITH RATE IN EXCESS OF AN INCH AN HOUR
LIKELY WITH THE STRONGEST STORMS ALONG WITH SMALL HAIL AND GUSTY
OUTFLOW WINDS.

WITH THE UPPER LEVEL RIDGE REMAINING CENTERED OVER EASTERN ARIZONA
AND WESTERN NEW MEXICO...EXPECT LITTLE CHANGE TO THE CURRENT
FORECAST AS SUBTROPICAL MOISTURE CONTINUES TO WORK AROUND THE RIDGE
AND INTO EASTERN UTAH AND WESTERN COLORADO.  MODELS HINT AT SOME
SUBTLE DRYING THROUGH LATER PERIODS...ALTHOUGH WITH LITTLE CHANGE IN
THE OVERALL PATTERN THROUGH TUESDAY...WL GO AGAINST THIS AND KEEP
POPS UP THROUGH THE PERIOD. PERSISTENCE THE KEY WITH TEMPS WITH MILD
OVERNIGHT CONDITIONS AND SEASONAL AFTERNOON HIGHS.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...

A WEAK TROF WILL MOVE EAST ACROSS THE NORTHERN STATES BY MIDWEEK...
FLATTENING THE RIDGE OVER THE CWA. AS THE WAVE MOVES EAST...THE RIDGE
WILL REBOUND OVER THE GREAT BASIN REGION THROUGH NEXT WEEKEND. WITH
ADEQUATE MOISTURE...HAVE KEPT SLIGHT CHANCE OF AFTERNOON/EVENING
THUNDERSTORMS. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL. MODELS
SHOWING INCREASING MOISTURE BY NEXT WEEKEND. AS A RESULT...HAVE SLIGHTLY
INCREASED CLOUD COVER AND POPS FOR THIS PERIOD AND DECREASED MAX
TEMPERATURES SEVERAL DEGREES FOR SATURDAY/SUNDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JDC/MPM
Hazardous weather outlook, Jul 18, 4:45 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 18 2004

COZ001>014-017>023-UTZ022>025-027>029-191145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY...ESPECIALLY OVER THE
MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL
FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR
FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS
PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES.
THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MONDAY.

FOR TUESDAY THROUGH SATURDAY...ISOLATED MOUNTAIN THUNDERSTORMS
WILL BE POSSIBLE EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

The radar

The Grand Junction radar (KGJX), 145 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eagle

When
July 18, 3:15 PM MST to 4:30 PM MST
Where
Eagle County, 4 mi S of Gypsum
Reported by
LAW ENFORCEMENT
Coordinates
39.628, -106.695 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416829.